West Virginia, 2026

Flooding in West Virginia, March 4 to 6, 2026

March 4 to 6, 2026 · NWS RLX · 7 events in 5 counties and zones

A front lifted into the area on the 3rd of March and then continued to ripple through the region over the next couple of days. Rain initially spread southwest to northeast across the area on the afternoon of the 3rd, then the focus of moderate to heavy rain became more confined to southeast Ohio and north central West Virginia during the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A front lifted into the area on the 3rd of March and then continued to ripple through the region over the next couple of days. Rain initially spread southwest to northeast across the area on the afternoon of the 3rd, then the focus of moderate to heavy rain became more confined to southeast Ohio and north central West Virginia during the evening and overnight hours. Another wave of showers pushed across the area after daybreak, however precipitation amounts were fairly light. A lull in precipitation occurred mid to late morning, then precipitation began streaming back into the area from the west during the afternoon.

In the first twenty-four hours of the event, precipitation amounts ranged from around half an inch to two inches across northern West Virginia. Meanwhile, amounts generally remained under an inch within the southern half of the state. Highest amounts were observed in a narrow swath across Wood, Jackson, Wirt, Ritchie, Calhoun, and Gilmer counties. Another one to two and a half inches of rain fell across portions of the state as additional rounds of rain, and some thunderstorms, traversed the area into the morning of the 6th. Rises on local creeks, streams, and smaller rivers primarily led to flooded roads in Wood, Gilmer, and Ritchie Counties on the 4th, then runoff prompted minor flooding to develop on the Tygart Valley River at Mill Creek the morning of the 6th. Flooding came to an end once precipitation tapered off during the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 3, 6:35 PM EST, 7 hours 16 minutes earlier. Its key messages:

  • 1) A Flood Watch has been issued for northern West Virginia, southeast Ohio, and northeast Kentucky through Wednesday afternoon. Waves of moderate to heavy rain are expected through this weekend, which could lead to localized flooding issues. 2) A warming trend will begin today with temperatures reaching the 50s and lower 60s this afternoon. By Friday, some areas will reach the 80s.
Area forecast discussion, Mar 3, 6:35 PM EST, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
635 PM EST Tue Mar 3 2026

.WHAT HAS CHANGED...
A Flood Watch has been issued for northern West Virginia,
southeast Ohio, and northeast Kentucky from 1 PM this afternoon
through 1 PM Wednesday.

&&

.KEY MESSAGES...
1) A Flood Watch has been issued for northern West Virginia,
southeast Ohio, and northeast Kentucky through Wednesday
afternoon. Waves of moderate to heavy rain are expected through
this weekend, which could lead to localized flooding issues.

2) A warming trend will begin today with temperatures reaching the
50s and lower 60s this afternoon. By Friday, some areas will reach
the 80s.

&&

.DISCUSSION...
KEY MESSAGE 1...

A warm front will slide north today and eventually stall out across
northern West Virginia or southern Pennsylvania. A stream of 500-mb
vorticity will advect into the area from west to east along the
frontal boundary. This will provide strong support for moderate to
heavy rain beginning this evening and lasting through Wednesday
midday across northern West Virginia and southeast Ohio. Some of the
latest high resolution model guidance shows 2+ inches of rainfall
possible overnight across southeast Ohio, which could lead to
flooding issues. A Flood Watch has been issued for northern West
Virginia, southeast Ohio, and northeast Kentucky through
Wednesday afternoon.

There will be a break in the moderate to heavy rain for much of
Wednesday as the mid-level energy wanes, but another wave of mid-
level energy will approach Wednesday night into Thursday. This
will provide support for another round of moderate to heavy
rainfall.

Friday may end up mostly dry with another break in the mid-level
energy, but additional waves of vorticity will approach this weekend
with the chance of showers and thunderstorms both Saturday and
Sunday.

2 to 3 inches of rainfall is expected today through Saturday across
northern West Virginia and southeast Ohio. Across northeast
Kentucky, southern and central West Virginia, and southwest
Virginia, anywhere from 0.25 to 1.00 inch of rainfall is expected
through Saturday.

Repeated rounds of heavy rainfall throughout the week on top of
already saturated soils from previous rainfall can lead to flooding
issues. In the mountains, snowmelt will be another factor to
consider along with repeated rounds of heavy rain.

KEY MESSAGE 2...

500-mb heights will gradually rise today, and a warming trend will
begin across the area. Temperatures will reach the 50s and lower 60s
this afternoon. Temperatures will trend higher throughout the rest
of the week as a ridge of high pressure takes hold over the
southeastern United States. By Friday and Saturday, some of the
lowlands will reach the lower 80s for afternoon highs. A cold front
may pass through the area Sunday, dropping temperatures back into
the upper 60s and lower 70s, which is still well above normal for
early March.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...

Widespread MVFR and local IFR conditions in rain, mainly across
SE Ohio, NE KY, and north central WV. Some reduction in coverage
and intensity of rain may be noted generally 01Z to 05Z, along
with the potential for a brief improvement in flight conditions,
but rain will increase in intensity again across the north, and
slowly spread southward during the day Wednesday, with
widespread MVFR and local IFR flight conditions taking hold
again in low ceilings, and reduced visibilities in heavier
areas of precipitation. Far southern WV and southwest VA may
remain relatively dry, and perhaps even remain mainly VFR for
much of the overnight hours, but will also succumb to MVFR as
the day progresses Wednesday.

LLWS is possible overnight, generally in a period from 02Z to
08Z, and mostly across the northeast mountains and perhaps north
central WV, affecting site KEKN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: HIGH

ALTERNATE SCENARIOS: Timing of lower CIGs and rain may vary
from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 WED
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    L    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    M    H    H    H    M    L    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z THURSDAY...
Numerous chances of rain throughout the week, leading to
potential IFR conditions each day in reduced visibility.There
are chances for thunderstorms Thursday afternoon and evening as
well as this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Wednesday afternoon for WVZ005>011-013>020-
     026>032-039-040-517>526.
OH...Flood Watch through Wednesday afternoon for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Wednesday afternoon for KYZ101>103-105.
VA...None.

&&

DISCUSSION...26
AVIATION...SL

In the hours before

Special weather statement, Mar 3, 11:34 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
1134 PM EST Tue Mar 3 2026

KYZ103-105-OHZ067-075-076-085>087-WVZ005>010-013>019-024>030-033-
034-039-515-517-519-521-525-040915-
Boyd-Lawrence-Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-
Northwest Fayette-Northwest Nicholas-Northwest Webster-
Northwest Randolph-
Including the cities of Ashland, Cannonsburg, Louisa,
Yatesville Lake State Park, McConnelsville, Stockport, Athens,
Marietta, Belpre, Pomeroy, Gallipolis, Ironton, Lake Vesuvius,
South Point, Kenova, Ceredo, Wayne, Huntington, Point Pleasant,
New Haven, Ravenswood, Ripley, Parkersburg, Vienna, St. Marys,
Belmont, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth,
Grantsville, Harrisville, Pennsboro, Williamson, Logan,
Chapmanville, Man, Madison, Clay, Sutton, Gassaway, Burnsville,
Glenville, Weston, Welch, Gary, War, Mullens, Oceana, Pineville,
Buckhannon, Bradley, Prosperity, Sophia, Oak Hill, Fayetteville,
Montgomery, Summersville, Craigsville, Birch River,
Holly River State Park, Webster Springs, Cowen, and Elkins
1134 PM EST Tue Mar 3 2026

.............AREAS OF PATCHY DENSE FOG TONIGHT............

Areas of patchy dense fog have formed across many of the river
and mountain valleys after recent rainfall and cooling
temperatures. Additional rounds of moderate to heavy rain will be
moving in early Wednesday morning which will likely make
conditions worse in between the heavier showers.

Visibility will be restricted with any fog and could be as low as
half a mile or less in spots. Exercise caution traveling tonight
and Wednesday morning. Please slow down and leave extra room
between other vehicles.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Wood

When
March 4, 1:51 AM EST to 12:47 PM EST
Where
Wood County, 0.57 mi NNW of Kanawha to 0.38 mi N of Kanawha
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.208, -81.473

Flooding observed on Stillwell Road and Pristine Pointe.

Flood, Wood

When
March 4, 6:46 AM EST to 12:47 PM EST
Where
Wood County, 1.14 mi SSE of Humphrey to 2.2 mi ESE of Humphrey
Cause
Heavy Rain
Reported by
Public
Coordinates
39.135, -81.710

Lee Creek rose out of its banks around the town of Belleville.

Flood, Gilmer

When
March 4, 6:55 AM EST to 9:30 AM EST
Where
Gilmer County, 1.19 mi SE of Coxs Mills to 0.83 mi W of Alice
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.040, -80.812

Horn Creek exceeded its banks and flooded portions of Alice Road.

Flood, Ritchie

When
March 4, 7:38 AM EST to 8:30 AM EST
Where
Ritchie County, 2.07 mi N of Washburn to 1.81 mi N of Washburn
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.160, -81.050

Flooding was observed on Smithville Road between Indian Fork and Moyers culvert.

Flood, Randolph

When
March 6, 4:49 AM EST to 2:52 PM EST
Where
Randolph County, 0.65 mi SSW of Valley Bend to 1.46 mi W of Valley Bend
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.762, -79.936

The Tygart Valley River at Mill Creek rose above a bankfull level of 11 feet on the morning of March 6th, then continued to rise to a crest of around 12 feet later the same morning. The river then receded back below bankfull level that afternoon. Flooding of County Route 39 near the bridge heading out of town occurred in the midst of the river being out of its banks.

Flood, Upshur

When
March 6, 8:06 PM EST to 11:06 PM EST
Where
Upshur County, 0.81 mi SW of Post Mill to 0.97 mi SSW of Post Mill
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.013, -80.192

A water rescue occurred on River Road along Buckhannon River just off Hall Road. Water rose up to the car windows with a rear window open. The vehicle began filling with water and the lone occupant was rescued via raft.

Flood, Upshur

When
March 6, 8:06 PM EST to 11:06 PM EST
Where
Upshur County, 0.81 mi SW of Post Mill to 0.97 mi SSW of Post Mill
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.013, -80.192

A water rescue occurred on River Road along Buckhannon River just off Hall Road. Water rose up to the car windows with a rear window open. The vehicle began filling with water and the lone occupant was rescued via raft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2026Every state in 2026This day in weather historyWarnings in West Virginia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310768, 1310771, 1320048, 1310772, 1313161, 1310773, 1310776.